Tornadoes · United States · Georgia · 2009

EF0 tornado, Smarr, Georgia, January 7, 2009

This EF0 tornado ran 2.9 miles across Monroe County on January 7, 2009, touching down at 3:00 AM EST and reaching 100 yards wide. It killed nobody, and did $25,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
January 7, 2009
Touchdown
3:00 AM EST (08:00 UTC)
Lifted
3:04 AM EST (08:04 UTC)
On the ground
4 minutes
Path length
2.9 miles (4.6 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$25,000
County
Monroe County
Touchdown point
32.979, -83.890
Lift-off point
32.986, -83.841
Record number
0901070200-01

What the Weather Service recorded

A deep full latitude upper trough was sweeping from the central U.S. into the eastern U.S. A strong cold front accompanied the system. An unseasonably warm, moist air mass was present across Georgia in advance of this system. Widespread moderate to heavy rain tracked repeatedly across the northern 1/4th of the state throughout much of the day in advance of the main weather system. Toward evening, a line of strong thunderstorms entered the northwest part of the state, spawning a brief F0 tornado in Chattooga county. While the line of thunderstorms continued to progress across the state, it weakened through the evening, but intensified after midnight as it moved across west central and central Georgia spawning another brief tornado in Monroe county during the early morning hours. Other isolated strong thunderstorms caused wind damage. During the afternoon of the 7th, strong northwest winds spread across the region behind the cold front, blowing down several trees in north Georgia, injuring one person in Whitfield county in northwest Georgia.

A survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia confirmed that an EF0 tornado touched down near 412 Reedy Creek Road, approximately five miles southeast of Forsyth, then tracked eastward for approximately three miles across southeast Monroe county. The maximum path width was estimated to be 100 yards. Maximum winds were estimated at 85 mph. The tornado moved east across U.S. Highway 41 near the Smarr water tower, then dissipated as it crossed Interstate-75 southeast of the Rumble Road Industrial Park. One home sustained moderate damage to its roof and siding. Three other structures sustained minor shingle damage along the path of the tornado. Trees were sporadically either snapped or uprooted along the path of the tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a tornado watch, issued at 04:51 UTC and running to 09:27 UTC.

Issued (UTC)ExpiredProductOffice
04:51 UTC09:27 UTCTornado WatchFFC
16:00 UTC00:00 UTCWind AdvisoryFFC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at Jan 6, 5:25 PM EST, 9 hours 35 minutes earlier.

Area forecast discussion, Jan 6, 5:25 PM EST, 9 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
525 PM EST TUE JAN 6 2009

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...

GFS SEEMS TO BE A REASONABLE COMPROMISE AS THE NAM SEEMS TO BE A
TAD SLOW HANDLING THE SYSTEM. ECMWF DOES LOOK A LITTLE BETTER THAN
THE GFS AS FAR AS THE STRENGTH OF THE SYSTEM GOES BUT THE GFS IS
ENOUGH IN THE MIDDLE OF THE PACKAGE THAT WITH A FEW MINOR
TWEAKS...THE GFS IS FINE.

STATIONARY/WARM FRONT IS DRAPED ACROSS NORTH GEORGIA BUT WILL SOON
START SHIFTING SOUTHEAST AS THE UPPER TROUGH CONTINUES TO DIG.
SURFACE LOW WILL TREK NORTHEAST ALONG THE FRONT AND COLD FRONT
WILL BEGIN TO SWEEP EAST ACROSS THE REGION THIS EVENING. SEVERAL
ASPECTS TO CONSIDER...INCLUDING THE RAINFALL (MORE ON THAT BELOW)
AND THE SEVERE POTENTIAL. SPC'S SLIGHT RISK NOSES INTO THE AREA...
BUT INSTABILITY WILL BE MODEST AT BEST. SHEAR IS MUCH MORE
IMPRESSIVE WITH 60+KT LLJ MOVING INTO THE AREA WITH THE FRONT AND
PLENTY OF SPEED SHEAR ALONG WITH THE UPPER JET. KFFC 18Z SOUNDING
0-3KM HELICITY WAS OVER 400 M2/S2...KBMX WAS OVER 500. LAPSE RATES
NOT IMPRESSIVE BUT ONCE THE FRONT ARRIVES LAPSE RATES WILL
INCREASE SIGNIFICANTLY WITH THE UPPER COOLING. ANY OF THE LLJ
WINDS THAT GET TRANSFERED TO THE SURFACE WILL EASILY RESULT IN
DAMAGING WINDS...BUT WITH THE LACK OF INSTABILITY IT WILL BE HARD
FOR STORMS TO REMAIN SURFACE-BASED. THE OTHER CONCERN IS WITH THE
POSSIBLE ISOLATED TORNADO OR TWO EMBEDDED IN EITHER QLCS-TYPE
LINEAR STORMS OR AHEAD OF THE MAIN LINE IN A POSSIBLE ISOLATED
SUPERCELL.

THE FRONT WILL MOVE THROUGH THE AREA BY WEDNESDAY MORNING AND MUCH
COOLER AIR WILL FILTER IN BEHIND IT. THE UPPER TROUGH WILL DIG
QUITE DEEPLY WITH ENOUGH WRAPAROUND MOISTURE TO WARRANT SNOW OR AT
LEAST A RAIN/SNOW MIX IN NORTH GEORGIA WEDNESDAY NIGHT THROUGH
THURSDAY MORNING. 850 TEMPS ARE QUITE COLD WITH THE DEEP UPPER LOW
WITH THICKNESS VALUES INDICATING TEMPS WELL BELOW FREEZING IN THE
850-700MB LAYER. THIS ADDED TO OROGRAPHIC UPLIFT WILL CERTAINLY
INCREASE THE CHANCE...BUT SURFACE TEMPERATURES AND DEPTH OF
MOISTURE WILL BE THE LIMITING FACTOR. GFS IS DEFINITELY STRONGER
WITH THE POSSIBILITY...SO WILL NOT INCLUDE ANY ACCUMULATIONS FOR
NOW...BUT WILL HAVE TO BE MONITORED IN CASE OTHER MODELS LINE UP.

.LONG TERM /FRIDAY THROUGH TUESDAY/...

THE EXTENDED BEGINS WITH WEAK RIDGING IN PLACE FOR FRIDAY AND A
SLIGHT WARM UP FROM THE COOL-DOWN AFTER THE MID-WEEK COLD FRONT...
THOUGH NIGHTTIME TEMPS WILL STILL BE ON THE COOL SIDE. ANOTHER
WAVE AND WEAK FRONT MOVE THROUGH ON SATURDAY...THOUGH BY THE TIME
IT REACHES US THE SURFACE LOW IS WELL OCCLUDED IN SOUTHERN CANADA
AND ALL THE DYNAMICS ARE FAR TO THE NORTH. AFTER A BRIEF DRY
PERIOD...THE NEXT SYSTEM TO MOVE THROUGH IS LATE ON TUESDAY BUT
THERE ARE SOME PRETTY SIGNIFICANT DIFFERENCES IN THE MODELS BY
THAT POINT SO HAVE MADE NO CHANGES TO THE GOING FORECAST AT THIS
TIME. TEMPS PROGGED TO BE NEAR OR JUST SLIGHTLY ABOVE NORMAL
THROUGH THE EXTENDED.

&&

.HYDROLOGY...

WIDESPREAD 2-4" HAS FALLEN ACROSS PORTIONS OF NORTH GEORGIA...
WITH AN ADDITIONAL 2-3" EXPECTED ACROSS SOME OF THESE SAME AREAS.
HAVE HAD NUMEROUS REPORTS OF ROADS CLOSED AND EVEN A REPORT OF A
DAM BEING OVERTOPPED. CAN EXPECT THIS TO CONTINUE THROUGH THE
EVENING AND OVERNIGHT AS THE RAIN CONTINUES. FLOOD WATCH WILL
REMAIN IN EFFECT AND WILL CONTINUE TO ISSUE FLOOD WARNINGS AS
NECESSARY.

&&

.AVIATION...
LINE OF CONVECTION TO THE WEST SHOULD BE MOVING INTO THE ATL TAF
SITES AROUND 00Z BUT WILL LINGER WITH US FOR A WHILE AS THE FRONT
WILL BE SLOW MOVING. WILL LIKELY BEGIN TAFS WITH +TSRA ALONG WITH
WINDS G30KTS AND CIGS MVFR AND HOLD THESE CONDITIONS THRU ABOUT 08Z
IN ATL AND CSG...AND ABOUT 10Z IN MCN/AHN. WINDS WILL BECOME WEST
AROUND THESE TIMES AND INCREASE TO 15 TO 25 KTS...HIGHER AFTER
SUNRISE. MESONAM AND GFS INDICATE LOW LEVEL MOISTURE DIMINISHES
RAPIDLY AFTER 12Z AND WILL LIKELY SEE CIGS GO VFR BY 18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          53  60  38  53  31 / 100  60  10   5   0
ATLANTA         52  56  39  54  35 / 100  50   5   5   0
BLAIRSVILLE     49  49  32  45  25 / 100  50  20   5   0
CARTERSVILLE    51  53  32  52  27 / 100  50  10   5   0
COLUMBUS        56  60  40  60  37 /  90  30   5   5   0
GAINESVILLE     50  53  34  51  32 / 100  50  10   5   0
MACON           58  61  40  61  34 /  90  60   5   5   0
ROME            49  49  34  50  29 / 100  50  10   5   0
PEACHTREE CITY  53  57  35  55  29 / 100  40   5   5   0
VIDALIA         61  68  40  62  35 /  50  80   5   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING ZONES:
BARTOW...CATOOSA...CHATTOOGA...CHEROKEE...COBB...DADE...DAWSON...
FANNIN...FLOYD...FORSYTH...GILMER...GORDON...HARALSON...
LUMPKIN...MURRAY...NORTH FULTON...PAULDING...PICKENS...POLK...
TOWNS...UNION...WALKER...WHITE...WHITFIELD.

&&

TDP
Hazardous weather outlook, Jan 6, 8:55 PM EST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
855 PM EST TUE JAN 6 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
855 PM EST TUE JAN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT
FLOODING LIKELY ACROSS NORTH GEORGIA TONIGHT. ALSO...ISOLATED SEVERE
THUNDERSTORMS POSSIBLE TONIGHT.

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL MOVE ALONG A STATIONARY FRONT DRAPED
ACROSS NORTHWEST GEORGIA TONIGHT. AS IT DOES...IT WILL PULL A COLD
FRONT ACROSS NORTH AND CENTRAL GEORGIA AFTER MIDNIGHT TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE FLOODING OF ROADS AND PROPERTY. FOR MORE
INFORMATION ON THE POTENTIAL FOR FLOODING...SEE THE LATEST FLOOD
WATCH STATEMENT. ALSO...THE PRIMARY HAZARD FROM THE ISOLATED SEVERE
STORMS WILL BE DAMAGING WINDS AND AN ISOLATED TORNADO.

.DISCUSSION...
ALTHOUGH INSTABILITY HAS DECREASED THIS EVENING OVER GEORGIA...
INSTABILITY COULD INCREASE AFTER MIDNIGHT AS THE SURFACE LOW PULLS
THE COLD FRONT ACROSS THE REGION. ALSO...THE LOW LEVEL JET WILL
REMAIN OVER NORTH AND CENTRAL GEORGIA THROUGH THE NIGHT.
THEREFORE...WITH THE CONVERGENCE ALONG THE COLD FRONT AND THE STRONG
WINDS JUST OFF THE SURFACE...ISOLATED SEVERE STORMS ARE POSSIBLE
TONIGHT ACROSS NORTH AND CENTRAL GEORGIA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF CENTRAL GEORGIA
WEDNESDAY MORNING. HAZARDOUS WEATHER IS NOT EXPECTED ON THE
REMAINING DAYS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE
ACTIVATION TONIGHT.

In the hours before

Special weather statement, Jan 6, 10:57 PM EST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1057 PM EST TUE JAN 6 2009

GAZ033-044-053>055-066-067-078-070430-
1057 PM EST TUE JAN 6 2009

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN HARRIS...TROUP...
MERIWETHER...COWETA...FAYETTE...CLAYTON AND FULTON COUNTIES UNTIL
1130 PM EST...

AT 1052 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG SHOWERS. FROM HAPEVILLE TO 7 MILES SOUTHWEST OF
WHITESVILLE...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS OF 45 MPH ARE POSSIBLE AS THESE STORMS MOVE ACROSS
PORTIONS OF HARRIS...TROUP...MERIWETHER...COWETA...FAYETTE...CLAYTON
AND FULTON COUNTIES THROUGH 1130 PM EST. SOME LOCATIONS IN THE PATH
OF THESE STORMS INCLUDE WHITESVILLE...ATLANTA HARTSFIELD-JACKSON
AIRPORT...TURIN...SHARPSBURG...PEACHTREE
CITY...LUTHERSVILLE...HAPEVILLE...RIVERDALE...KENWOOD...FOREST PARK
AND CONLEY.
Special weather statement, Jan 6, 11:33 PM EST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1133 PM EST TUE JAN 6 2009

GAZ035-046>048-055>057-066>068-078-089-070500-
1133 PM EST TUE JAN 6 2009

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN MUSCOGEE...HARRIS...
PIKE...TROUP...MERIWETHER...SPALDING...HENRY...CLAYTON...NEWTON...
ROCKDALE...WALTON AND BARROW COUNTIES UNTIL MIDNIGHT EST...

AT 1128 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF STRONG SHOWERS FROM 8 MILES NORTH OF MILSTEAD
TO MULBERRY GROVE...MOVING NORTHEAST AT 35 MPH.

BRIEF WIND GUSTS OF 45 MPH ARE POSSIBLE AS THESE SHOWERS MOVE ACROSS
PORTIONS OF
MUSCOGEE...HARRIS...PIKE...TROUP...MERIWETHER...SPALDING...HENRY...
CLAYTON...NEWTON...ROCKDALE...WALTON AND BARROW COUNTIES THROUGH
MIDNIGHT EST. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
MULBERRY GROVE...FORTSON...ALVATON...GREENVILLE...PINE
MOUNTAIN...DURAND...LOVEJOY...HARRIS CITY...LOVEJOY...PINE MOUNTAIN
VALLEY...F.D ROOSEVELT STATE PARK AND HAMILTON.
Special weather statement, Jan 7, 2:04 AM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
204 AM EST WED JAN 7 2009

GAZ078-079-091-070730-
204 AM EST WED JAN 7 2009

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN MARION...HARRIS AND
TALBOT COUNTIES UNTIL 230 AM EST...

AT 200 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BOX SPRINGS...MOVING NORTHEAST AT 50 MPH.
THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH AS IT
PASSES THROUGH SOUTHERN HARRIS...TALBOT AND NORTHERN MARION COUNTIES.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Jan 7, 2:44 AM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
244 AM EST WED JAN 7 2009

GAZ058-059-070>072-070815-
244 AM EST WED JAN 7 2009

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN JONES...MONROE...
LAMAR...BUTTS AND JASPER COUNTIES UNTIL 315 AM EST...

AT 241 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BRENT...MOVING NORTHEAST AT 60 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS JONES...
MONROE...LAMAR...BUTTS AND JASPER COUNTIES THROUGH 315 AM EST. SOME
LOCATIONS IN THE PATH OF THE STORM INCLUDE JOHNSTONVILLE...GOGGINS...
BRENT...FORSYTH...BLOUNT...JULIETTE...EAST JULIETTE...BERNER...
WAYSIDE...ROUND OAK...HILLSBORO...ADGATEVILLE...MONTICELLO AND SHADY
DALE.
Special weather statement, Jan 7, 2:51 AM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
251 AM EST WED JAN 7 2009

GAZ082-070815-
251 AM EST WED JAN 7 2009

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN BIBB COUNTY UNTIL
315 AM EST...

AT 246 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES SOUTHWEST OF LIZELLA...MOVING NORTHEAST
AT 60 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS BIBB
COUNTY THROUGH 315 AM EST. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE SKIPPERTON...RUTLAND...LIZELLA...CROSS KEYS...PAYNE...
MACON...ARKWRIGHT...DURESVILLE AND DRY BRANCH.
Special weather statement, Jan 7, 2:54 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
254 AM EST WED JAN 7 2009

GAZ102-103-070830-
254 AM EST WED JAN 7 2009

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN WEBSTER AND STEWART
COUNTIES UNTIL 330 AM EST...

AT 251 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WESTVILLE...MOVING EAST AT 60 MPH.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
WEBSTER AND STEWART COUNTIES...INCLUDING AREAS AROUND WESTVILLE...
TROUTMAN...WESTON...RICHLAND...LUMPKIN AND PRESTON. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE
SUBJECT TO MINOR FLOODING.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Peachtre/Fal Fld, GA (KFFC), 00:00Z

8.0 hours before the tornado, 73 km from the path. January 7, 2009.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2009-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 41 joules per kilogram, CIN -14, lifted condensation level 1003 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2009-01-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 406 square meters per square second, 0 to 6 km bulk shear 89 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-14 J/kg
Surface CAPE
34 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
89 kt
0-1 km bulk shear
42 kt
0-1 km storm-relative helicity
406 m²/s²
0-3 km storm-relative helicity
492 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

Peachtre/Fal Fld, GA (KFFC), 12:00Z

4.0 hours after it, 73 km from the path. January 7, 2009.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 15 joules per kilogram, CIN 0, lifted condensation level 524 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-01-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -170 square meters per square second, 0 to 6 km bulk shear 95 knots.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
38 J/kg
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
95 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
-170 m²/s²
0-3 km storm-relative helicity
-301 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

The surface observations

Thomaston (OPN), 37 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
06:00 UTC68190° 11 kt17999.3
06:20 UTC68190° 14 kt24998.6
06:40 UTC69.8190° 18 kt25998.6
07:00 UTC69.8190° 16 kt27998.3
07:20 UTC64.4290° 14 kt20999
07:40 UTC60.8300° 13 kt17999
08:00 UTC60.8280° 9 kt17997.6
08:20 UTC59290° 11 kt15998
08:40 UTC59270° 11 kt22998.6
09:00 UTC57.2260° 11 kt998.6
09:20 UTC57.2260° 14 kt22998.6
09:40 UTC57.2260° 10 kt999

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Robins AFB radar (KJGX), 59 km away, was scanning. The volume nearest the touchdown began at 08:00 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
08:00 UTCTSTM WND DMG5 Se ForsythMonroe, GAPOSSIBLE TORNADO REPORTED BY EMA DIRECTOR. PATH OF SPORADIC, MOSTLY TREE DAMAGE, BEGINNING AT 412 REEDY ROAD AND CONTINUING ACROSS U.S. 41 AND ENDING NEAR I-75. MINOR ROOF AND SIDING DAMAGE TO HOME ON REEDY ROAD, TREE ON
08:00 UTCTORNADO 05 Se ForsythMonroe, GATORNADO FORMED NEAR 412 REEDY CREEK RD...TRACKING EAST ACROSS US 41 NEAR THE SMARR WATER TOWER...THEN DISSIPATING AS IT CROSSED I-75 SOUTHEAST OF THE RUMBLE RD INDUSTRIAL PARK AT 303 AM. ONE HOME SUSTAINED MODERATE DAMAG

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2009 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.